Alert archive / Wyoming / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Riverton, WY

June 19, 2018Hot Springs County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 19, 2018, 11:04 PM MDT for Hot Springs County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 11:04 PM MDT (05:04 UTC)
Expired
Jun 20, 2018, 2:00 AM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 54 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 5.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

853 
WGUS55 KRIW 200504
FFWRIW
WYC017-200800-
/O.NEW.KRIW.FF.W.0014.180620T0504Z-180620T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
1104 PM MDT TUE JUN 19 2018

The National Weather Service in Riverton has issued a

* Flash Flood Warning for...
  South central Hot Springs County in central Wyoming...

* Until 200 AM MDT.

* At 1102 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Wind River Canyon. Up to one inch of rain 
  has already fallen. 

* Excessive rainfall in the Wind River Canyon could cause mud 
  slides. The mudslides can consist of rock, mud, vegetation and 
  other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4347 10816 4346 10816 4346 10830 4356 10831
      4356 10804 4347 10801

$$

21
3 follow-up statements
621 
WGUS75 KRIW 200525
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
1125 PM MDT TUE JUN 19 2018

WYC017-200800-
/O.CON.KRIW.FF.W.0014.000000T0000Z-180620T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hot Springs-
1125 PM MDT TUE JUN 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MDT FOR
SOUTH CENTRAL HOT SPRINGS COUNTY...

At 1122 PM MDT, Doppler radar indicated thunderstorms producing 
heavy rain across the Wind River Canyon and adjacent areas to the 
east. Up to one and perhaps 2 inches of rain has fallen. Locations 
of greatest concern is the Wind River Canyon, as well as Grass Creek 
and Jones Creek. 

Excessive rainfall in steeply sloped terrain such as Wind River 
Canyon could cause mudslides. The mudslides can consist of rock, 
mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4347 10816 4346 10816 4346 10830 4356 10831
      4356 10804 4347 10801

$$

21
543 
WGUS75 KRIW 200603
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
1203 AM MDT WED JUN 20 2018

WYC017-200800-
/O.CON.KRIW.FF.W.0014.000000T0000Z-180620T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hot Springs-
1203 AM MDT WED JUN 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MDT FOR
SOUTH CENTRAL HOT SPRINGS COUNTY...

At midnight, Doppler radar indicated heavy rainfall continued just 
east of the Wind River Canyon. Up to one to perhaps 2 inches of rain 
has fallen. Locations of greatest concern are the Wind River Canyon, 
as well as Grass Creek and Jones Creek drainages. 

Excessive rainfall in steeply sloped terrain such as Wind River 
Canyon could cause mudslides. The mudslides can consist of rock, 
mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4347 10816 4346 10816 4346 10823 4356 10824
      4356 10804 4347 10801

$$

21
214 
WGUS75 KRIW 200752
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
152 AM MDT WED JUN 20 2018

WYC017-200800-
/O.EXP.KRIW.FF.W.0014.000000T0000Z-180620T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hot Springs-
152 AM MDT WED JUN 20 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HOT SPRINGS COUNTY WILL
EXPIRE AT 200 AM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Area creeks and drainages are likely running high and water 
may still be across some roads so use caution if travelling across 
the area early this morning.

LAT...LON 4347 10816 4346 10816 4346 10823 4356 10824
      4356 10804 4347 10801

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:35 PM MDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 19, 4:35 PM MDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
435 PM MDT Tue Jun 19 2018

.SHORT TERM...This Afternoon through Wednesday

Broad trough remains across the northern Rockies with two distinct
circulations across Montana and Wyoming, respectively, Tuesday
afternoon. The circulation over central Wyoming is responsible for
showers and thunderstorms erupting along and east of I-25. Dew
points in the lower 50s and higher precipitable water content across
Johnson and Natrona counties is contributing to convective
development. Primarily heavy rain and small hail so far. Concern may
end up centering on flash flood potential as storms in and near the
Bighorn Mountains have been slow to move. Soils across this area are
wet from recent rainfall and the geology of this region has favored
historical flash flooding. This will need to be monitored through
the late afternoon. High-resolution models indicating the bulk of
the convection will be east of this portion of the forecast area by
7PM or 8PM Tuesday. Second circulation in western Montana will
rotate slowly southeast across the forecast area tonight and
Wednesday. Convection in association with the second circulation
will be weaker and mainly confined to the northwest quadrant of the
state. Small hail and brief heavy rain can be expected through
Tuesday afternoon within this region, but there shouldn't be
enough instability to generate severe hail. Thunderstorms will be
less widespread overnight, but will continue through sunrise
nonetheless. The northern half of the forecast area will be in
closer proximity to the circulation and have boosted rain chances
in this region. This convection will dive southeast along with the
circulation center Wednesday. Locations east of the Continental
Divide are expected to see scattered showers and storms with
Johnson and eastern Natrona counties to have the best chance of
more widespread convection. To the southwest, a ridge will begin
to nose into Wyoming Wednesday with drier and warmer weather
expected. As for other sensible weather, there will be a weak cold
front that pushes south through locations east of the Continental
Divide late Tuesday night and Wednesday morning. Favored
locations in Big Horn and northern Johnson counties could see a
brief period of gusty north wind of 15 to 25 mph through the
morning. Temperatures Wednesday will remain about 10 degrees below
normal behind the cold front.

.LONG TERM...Wednesday Night through Tuesday Night

The ridge nosing into southwest Wyoming Wednesday will continue
to build over the region Wednesday night into Thursday. This will
bring an ending to most of the rain over the forecast area by 06Z
Thursday. A weak shortwave will develop isolated showers and
thunderstorms during the afternoon over northwestern and northern
portions. Some of this activity could continue through the
overnight hours across the north, as the shortwave moves across
southern Montana. Temperatures Thursday will rebound to more
seasonal readings.

The forecast is turning more and more unsettled Friday into the
weekend. The first system to affect the area is currently in the
eastern Pacific out near 140W. It looks like this system will
bring an increased chance of showers and thunderstorms to
northwest Wyoming as early as Thursday evening. There are some
timing differences, but it looks like this system will move
across the northern part of the forecast area later Thursday
night through the day Friday. The northern part of the area will
see the best chance of precipitation from this system. A much
more potent system is set to arrive over the weekend though. This
system is currently out over the central Pacific with a system
farther out near Kamchatka which is expected to pump up the ridge
behind this system as it moves inland. GFS/Euro are pretty
similar with this digging into WA and starting to close off
Saturday morning. There are location differences which could
definitely come into play but the general idea is for this system
to dig southeast across into Wyoming later Saturday night and
then across the forecast area during the day Sunday. The GFS is
farther south and thus much wetter than the Euro (which would be
more favorable for the north half). This will obviously have to be
watched very closely with time. The building ridge behind this
system definitely favors a digging system but whether it can end
up across southern Wyoming instead of northern Wyoming is still
uncertain. Definitely another change back to unsettled and wetter
conditions by next weekend with the potential for more
significant rain for at least the north half and possibly farther
south. Drying out Monday with warming temps but we may see areas
of morning fog and low clouds for areas that see the weekend rain.
Tuesday could be considerably warmer to very warm ahead of a
system that skims the north just beyond this period and a
southwest wind starts to develop.

&&

.AVIATION...For the 00Z TAFS through 00Z Thursday

Scattered showers and thunderstorms late this afternoon will become
more isolated in the early evening hours, except for NW WY
(KJAC/KCOD) where scattered showers should continue through 06z-
09z/Wed.  Winds to also become generally light overnight, allowing
low stratus and perhaps fog to develop at some locations.  00Z TAFs
do not indicate specific sites thought given uncertainty.  Some
mountain showers to continue into the morning hours with slightly
unstable NW flow.  Isolated thunderstorms also possible Wednesday
afternoon around the north central mountains and KBYG.  With back
edge flow in NE WY, KBYG and KCPR may see afternoon showers also.
Otherwise clearing skies expected from the SW as the day goes on,
with breezy NW flow at western WY sites.  Upper level high pressure
to move over the area early Thursday morning.

&&

.FIRE WEATHER...

Low pressure over Montana will slowly move to the southeast and
across Wyoming tonight and Wednesday. Scattered showers and
thunderstorms will continue across the north half of Wyoming, but
overall rainfall totals will be much less than what has been seen
recently. A weak cold front will push into the northern zones and
slide down the I-25 corridor Wednesday morning. This will bring a
gusty north wind to favored areas in northern zones. Temperatures
will remain below normal east of the Continental Divide Wednesday.
Elsewhere, high pressure builds over the southwest zones Wednesday
with warmer and drier conditions expected. This trend toward more
seasonal and dry conditions continues throughout the entire forecast
area Thursday as high pressure builds from the west. Any isolated
showers or thunderstorms will be primarily confined to the
northwest mountains. The upper flow will be more from the west-
southwest Thursday afternoon which will favor breezy conditions
over the southwest zones.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...CNJ
LONG TERM...Skrbac/LaVoie/McDonald
AVIATION...McDonald
FIRE WEATHER...CNJ
Hazardous weather outlook, Jun 19, 2:06 AM MDT, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
206 AM MDT Tue Jun 19 2018

WYZ001>020-022>030-201200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
206 AM MDT Tue Jun 19 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered showers and thunderstorms, with locally
heavy rain. The best chances for heavy rain will be over portions
of Johnson and Natrona counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Isolated to scattered showers and thunderstorms for
all but southern and southwestern portions.

Thursday...Isolated thunderstorms in the mountains and over
northern portions.

Friday and Saturday...An increasing chance of showers and
thunderstorms, especially northern and central areas.

Saturday Night and Sunday...Scattered to numerous showers and
thunderstorms with heavy rain possible in Central and North
Central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

In the hours before

Special weather statement, Jun 19, 10:53 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
1053 PM MDT TUE JUN 19 2018

WYZ007-200530-
Owl Creek and Bridger Mountains-
1053 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE WIND RIVER CANYON IN SOUTH
CENTRAL HOT SPRINGS COUNTY UNTIL 1130 PM MDT...

At 1050 PM MDT, Doppler radar was tracking a nearly thunderstorm in
the Wind River Canyon, or 11 miles south of Thermopolis, moving
southeast at 5 mph.

The main hazard from this thunderstorm will be torrential rainfall.
This rainfall could cause minor rock or mudslides in the Wind River
Canyon with little or no warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to slow down to prevent from hydroplaning, and
for any fallen rocks on the highway.

&&

LAT...LON 4345 10794 4341 10817 4346 10817 4344 10818
      4342 10820 4353 10831 4356 10811
TIME...MOT...LOC 0450Z 323DEG 5KT 4348 10815

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:53 PM MDTSpecial Weather StatementRIWHot Springs37 min
Jun 20, 9:49 AM MDTAreal Flood AdvisoryRIWLincoln, Sublette43 hr

Nearby

Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.